Alert archive / New Mexico / Flash Flood Warnings in 2017

Flash Flood Warning 10, NWS Midland/Odessa, TX

May 31, 2017Eddy County, Lea County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at May 31, 2017, 6:38 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2017, 6:38 PM MDT (00:38 UTC)
Expired
May 31, 2017, 9:30 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Eddy County, NM, Lea County, NM

The radar

The Midland/Odessa radar (KMAF), 155 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WGUS54 KMAF 010038
FFWMAF
NMC015-025-010330-
/O.NEW.KMAF.FF.W.0010.170601T0038Z-170601T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
638 PM MDT WED MAY 31 2017

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Northeastern Eddy County in southeastern New Mexico...
  Southern Lea County in southeastern New Mexico...

* Until 930 PM MDT

* At 636 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Radar estimates one to two 
  inches of rain has already fallen. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Highway 176 west of Eunice, Highway 529 southeasst of Maljamar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3302 10355 3228 10309 3216 10372 3288 10406

$$

49

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 5:24 PM MDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 31, 5:24 PM MDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
624 PM CDT Wed May 31 2017

.AVIATION...
00Z TAF issuance.

Forecasting the flight conditions for the next 12 hours is somewhat
challenging and confidence in this TAF issuance is fairly low...
Currently have some slow moving areas of convection affecting
portions of SE NM and Permian Basin this evening. A few hi-res
models indicate this activity will stick around and potentially
increase in coverage over the next several hours before finally
sweeping east across the region later tonight. That being said,
timing of convection affecting terminals is questionable and will
continue to monitor current radar trends and amend if/when needed.
Any thunderstorm/shower will be capable of heavy rainfall resulting
in low visibility. Otherwise, forecast models show low clouds
developing late tonight however this is highly dependent on what
happens with the convection overnight and will not include mention
this TAF cycle.

&&

.PREV DISCUSSION... /issued 213 PM CDT Wed May 31 2017/

DISCUSSION...

An upper trough is centered just north of the Great Lakes area and
another upper trough is beginning to move over the Pacific
Northwest. There is currently some rain and thunderstorms in the
area and this is expected to expand in coverage later this
afternoon. Heavy rain is likely in some areas with localized flash
flooding possible. A few strong to severe storms are possible today
along and south of the Pecos River given good CAPE values expected
areawide, mid-level lapse rates of 7 to 8 degrees C/km expected
along and south of the Pecos River, and 20 to 30 knots of shear
expected south of the Pecos River. The rain and storms are expected
to persist into the overnight hours. High temperatures today are
expected to be about 10 degrees below normal.

The upper trough over the west coast moves further east on Thursday.
This will allow for upper lift to remain over the area and low-level
moisture will be plentiful, so showers and thunderstorms will linger
in the forecast for Thursday. Temperatures are expected to warm up a
little bit from today but will still be below normal. A portion of
the upper trough moves over northern Mexico on Friday. Both the GFS
and ECMWF indicate precipitation will be across the area but the
ECMWF has a lot more than the GFS. The models are similar for
Saturday and Sunday as the upper trough is beginning to exit the
area. The amount of warm up will depend on how much cloud cover and
rain there is across the area. Upper ridging begins to develop over
the region on Monday so rain chances will decrease. Even though a
drying trend is expected heading into the middle of next week, the
models are still producing some precipitation so kept in slight
chance pops.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  82  67  85 /  60  50  40  30
Carlsbad                       61  86  63  86 /  60  30  40  30
Dryden                         66  85  69  86 /  40  30  30  30
Fort Stockton                  64  86  66  86 /  50  30  30  40
Guadalupe Pass                 57  79  59  79 /  50  40  50  30
Hobbs                          60  82  62  83 /  60  40  30  20
Marfa                          56  81  58  81 /  40  50  40  50
Midland Intl Airport           63  82  66  84 /  60  40  30  30
Odessa                         63  82  66  84 /  60  40  30  30
Wink                           63  87  66  87 /  50  30  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

27/49
Hazardous weather outlook, May 31, 12:32 PM MDT, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
132 PM CDT Wed May 31 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
132 PM CDT Wed May 31 2017 /1232 PM MDT Wed May 31 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Numerous thunderstorms are expected across southeastern New Mexico
and much of West Texas through tonight. Locally heavy rainfall and
localized flash flooding will be the main hazard, although a few
storms may become strong, producing small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Thunderstorms are possible into next week across West Texas and
Southeast New Mexico.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 31, 2:20 PM MDT, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
320 PM CDT WED MAY 31 2017

TXZ045-050-312100-
Andrews TX-Gaines TX-
320 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ANDREWS AND GAINES
COUNTIES UNTIL 400 PM CDT...

At 319 PM CDT, Doppler radar was tracking strong thunderstorms near
Frankel City, or 9 miles northwest of Andrews, moving north at 20
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Andrews, Seminole, Denver City, Seagraves, Loop, Seagraves Airport,
Gaines County Airport, Frankel City, Higginbotham, Gaines County
Park, Florey, Cedar Lake, McKenzie Lake, Fairview, Ashmore, Paynes
Corner and Andrews County Airport.

LAT...LON 3223 10228 3224 10299 3296 10302 3296 10224
TIME...MOT...LOC 2019Z 186DEG 18KT 3240 10268

33
Special weather statement, May 31, 2:33 PM MDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
333 PM CDT WED MAY 31 2017

TXZ045>047-051>053-312115-
Mitchell TX-Martin TX-Dawson TX-Howard TX-Gaines TX-Borden TX-
333 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MITCHELL...
NORTHEASTERN GAINES...BORDEN...HOWARD...MARTIN AND DAWSON COUNTIES
UNTIL 415 PM CDT...

At 332 PM CDT, Doppler radar was tracking strong thunderstorms near
Luther, or 12 miles north of Big Spring, moving north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Big Spring, Lamesa, Stanton, Ackerly, Gail, O'donnell, Coahoma, Los
Ybanez, Sand Springs, Flower Grove, Patricia, Hancock, Lenorah,
Welch, Vealmoor, Luther, Elbow, Sparenberg, South Haven and Lamesa
Municipal Airport.

THIS INCLUDES Interstate 20 between mile markers 156 and 202.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

&&

LAT...LON 3221 10100 3211 10200 3296 10240 3296 10146
TIME...MOT...LOC 2032Z 161DEG 49KT 3242 10146

33
Special weather statement, May 31, 3:32 PM MDT, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
432 PM CDT WED MAY 31 2017

TXZ050-051-061>063-312230-
Midland TX-Martin TX-Andrews TX-Ector TX-Glasscock TX-
432 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GLASSCOCK...
NORTHEASTERN ECTOR...SOUTHEASTERN ANDREWS...MIDLAND AND SOUTHERN
MARTIN COUNTIES UNTIL 530 PM CDT...

At 430 PM CDT, Doppler radar was tracking a strong thunderstorm over
Midland, moving north at 15 mph. Other storms in North Ector County
and south of the airport.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, and
surrounding areas.

THIS INCLUDES Interstate 20 between mile markers 114 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Brief heavy rain rainfall is also occurring with these storms, and
may lead to localized flooding. Do not drive your vehicle through
flooded roadways.

Frequent cloud to ground lightning is occurring with these storm.
Lightning can strike 10 miles away from a thunderstorm.

&&

LAT...LON 3172 10233 3213 10266 3226 10175 3186 10171
TIME...MOT...LOC 2130Z 177DEG 12KT 3203 10210

49
Special weather statement, May 31, 5:02 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
602 PM CDT WED MAY 31 2017

TXZ048-312345-
Scurry TX-
602 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SCURRY COUNTY UNTIL
645 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Snyder, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.  Also, rainfall rates of close to an inch per hour may
result in localized flooding of bar ditches, oil lease roads, and
other areas prone to high water.

Locations impacted include...
Snyder, Midway, Us-180 Near The Fisher-Scurry County Line and Hudd.

LAT...LON 3271 10090 3297 10105 3296 10066 3268 10066
TIME...MOT...LOC 2301Z 163DEG 10KT 3284 10084

70
Special weather statement, May 31, 5:12 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
612 PM CDT WED MAY 31 2017

TXZ050-061-010000-
Andrews TX-Ector TX-
612 PM CDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR AND
SOUTHEASTERN ANDREWS COUNTIES UNTIL 700 PM CDT...

At 612 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Goldsmith, or 15 miles south of Andrews, moving
northeast at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Ector
and southeastern Andrews Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3206 10232 3199 10263 3224 10265 3221 10226
TIME...MOT...LOC 2312Z 207DEG 9KT 3210 10255

49
Special weather statement, May 31, 5:35 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
535 PM MDT WED MAY 31 2017

NMZ033-034-010015-
Southern Lea County NM-Central Lea County NM-
535 PM MDT WED MAY 31 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LEA COUNTY UNTIL 615
PM MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Halfway, or 21 miles west of Eunice, moving
northwest at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.  In addition, rainfall rates near an inch per hour may
cause flooding of bar ditches, oil lease roads, and other low lying
areas, especially along State Highway 176 between Halfway and Eunice.

This storm will remain over mainly rural areas of southwestern Lea
County.

LAT...LON 3233 10339 3238 10358 3252 10370 3257 10354
      3255 10348 3253 10344 3249 10340
TIME...MOT...LOC 2333Z 121DEG 6KT 3247 10353

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:53 PM MDTSevere Thunderstorm WarningMAFLea22 min
May 31, 11:22 PM MDTSpecial Weather StatementMAFEddy38 min

Nearby

Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.